Indiana, 2003

Flooding in Indiana, May 6 to 22, 2003

May 6 to 22, 2003 · NWS PAH · 2 events in 2 counties and zones

The White River rose above flood stage in response to frequent thunderstorms in early May. 5 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The White River rose above flood stage in response to frequent thunderstorms in early May. At both Petersburg and Hazleton, where flood stage is 16 feet, the river crested at 21.5 feet. Low bottomlands were flooded, and flooding began to affect higher bottomlands. State Road 257 was flooded. Since it was agricultural season, the flooding was significant to farmers who planted in the flood plain. High water affected residents in river cabins. Oil fields and local roads flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 5, 2:15 PM CST, 18 hours 45 minutes earlier.

Area forecast discussion, May 5, 2:15 PM CST, 18 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT MON MAY 5 2003

FORECAST CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES THROUGHOUT THE
WEEK AND SEVERE WEATHER.

MANY PARAMETERS TO KEEP AN EYE ON THIS PACKAGE. ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG WEAK FRONT ALONG THE
NORTHERN BOUNDARY OF THE CWA INTO THIS EVENING. THUNDERSTORMS SHOULD
INCREASE AS STORMS CURRENTLY OVER WESTERN MISSOURI AND KANSAS REACH
OUR AREA LATER THIS EVENING AND OVERNIGHT. SEVERE WEATHER POSSIBLE
WITH PART OF THE AREA IN MODERATE RISK.

FOLLOWING THE ETA/MESOETA FOR THE MOST PART AND ALL MODELS HAVE
GENERAL AGREEMENT ON SOME TIMING OVER THE NEXT COUPLE OF DAYS.
ATTEMPTED TO TIME THE PRECIPITATION IN THE GRIDS. ONE WAVE MOVES
THROUGH TONIGHT AND THE NEXT LATE WEDNESDAY NIGHT INTO
THURSDAY...LINGERING INTO FRIDAY. LEFT A SLIGHT CHANCE IN ON
SATURDAY.

THERE IS SOME CONCERN ABOUT FLOODING...BUT AFTER CONSULTING WITH
HYDROLOGIST...FEEL THAT WE HAVE HAD A DAY TO DAY OUT AND THE HIGHEST
QPF IS FORECAST TO OUR NORTH. WILL MENTION BOTH SEVERE AND HEAVY
RAINFALL.

AS FOR TEMPERATURES...GENERALLY WENT WITH A CONSENSUS OF AVAILABLE
GUIDANCE THROUGH THURSDAY.

.PAH...NONE.

PS
Hazardous weather outlook, May 6, 4:00 AM CST, 5 hours before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT TUE MAY 6 2003

...MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST MISSOURI
THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS SOUTHEAST MISSOURI.  A SLIGHT RISK HAS BEEN POSTED
FOR THE REMAINDER OF THE QUAD STATE.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE QUAD STATE
THROUGH THE DAY...AND A FEW OF THESE STORMS MAY BECOME SEVERE WITH
LARGE HAIL BEING THE PRIMARY THREAT.

THIS AFTERNOON...SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR A
FRONTAL BOUNDARY ACROSS WESTERN PORTIONS OF MISSOURI AND ARKANSAS.
THESE STORMS WILL MOVE QUICKLY NORTHEAST AND MAY REACH SOUTHEAST
MISSOURI BY EARLY EVENING.  THESE STORMS ARE EXPECTED TO ORGANIZE
INTO ONE OR MORE LINES THIS EVENING AND SWEEP ACROSS THE REMAINDER
OF THE QUAD STATE OVERNIGHT.

SUPERCELL STORMS WITH LARGE HAIL...DAMAGING WINDS AND THE POTENTIAL
FOR TORNADOES WILL BE POSSIBLE ACROSS SOUTHEAST MISSOURI LATE THIS
AFTERNOON AND EARLY THIS EVENING.  DAMAGING WINDS AND LARGE HAIL CAN
BE EXPECTED LATER AS THE STORMS FORM A LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE QUAD STATE
EARLY WEDNESDAY AND LATER WEDNESDAY NIGHT.  AN ORGANIZED LINE OF
STORMS MAY STILL BE PRODUCING SOME DAMAGING WINDS ACROSS THE FAR
EASTERN PORTIONS OF THE QUAD STATE AROUND SUNRISE WEDNESDAY
MORNING.  A COLD FRONT WILL MOVE THROUGH THE REGION LATER ON
WEDNESDAY...RESULTING IN DRY CONDITIONS FOR MUCH OF THE DAY.

HOWEVER...THE FRONT WILL BEGIN TO LIFT BACK NORTH ACROSS SOUTHEAST
MISSOURI AND SOUTHWEST KENTUCKY AFTER MIDNIGHT WEDNESDAY NIGHT.  THE
POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS TO DEVELOP ALONG AND JUST
NORTH OF THIS BOUNDARY...PRIMARILY OVER SOUTHEAST MISSOURI.  LARGE
HAIL WILL BE THE MAIN HAZARD...BUT DAMAGING WINDS AND AN ISOLATED
TORNADO CANNOT BE RULED OUT.

THERE WILL BE PERIODIC CHANCES OF SEVERE THUNDERSTORMS FROM THURSDAY
THROUGH MONDAY...AS THE AREA REMAINS IN SOUTHWEST FLOW ALOFT AND A
MEANDERING FRONTAL BOUNDARY STAYS IN THE VICINITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED LATER THIS AFTERNOON.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Gibson

When
May 6, 9:00 AM CST to May 22, 4:00 PM CST
Where
Gibson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Flood, Pike

When
May 6, 9:00 AM CST to May 22, 4:00 PM CST
Where
Pike forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352601, 5352602.